Idaho, 2012

Heavy Snow in Idaho, December 26 to 27, 2012

December 26 to 27, 2012 · NWS BOI · 1 event in 1 county or zone

A winter storm moved through Southeast Idaho on the 26th through 27th leaving 4 to 6 inches of snow across southern Twin Falls County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A winter storm moved through Southeast Idaho on the 26th through 27th leaving 4 to 6 inches of snow across southern Twin Falls County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Dec 26, 2:44 PM MST, 16 minutes earlier.

Area forecast discussion, Dec 26, 2:44 PM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
244 PM MST WED DEC 26 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY...A PAIR OF UPPER LEVEL
DISTURBANCES WILL DROP THROUGH SE OREGON AND SW IDAHO THROUGH
THURSDAY. THIS WILL RESULT IN PERIODS OF LIGHT TO MODERATE SNOW
WHICH WILL BE TAPERING OFF TO SNOW SHOWERS FROM THE NW THURSDAY.
THE FIRST IMPULSE WILL BE OVER SW IDAHO THROUGH THE EVENING. THE
SECOND IMPULSE IS OVER NW WA THIS AFTERNOON AND WILL CROSS THROUGH
SOUTH CENTRAL IDAHO LATE TONIGHT AND EARLY THURSDAY MORNING. THE
HIGHEST QPF/SNOW AMOUNTS ARE EXPECTED WHERE NORTH WINDS ENHANCE
UPSLOPE...THE OWYHEE MOUNTAINS AND HIGHER TERRAIN SOUTH OF THE
SNAKE RIVER INCLUDING THE SOUTHWEST HIGHLANDS AND SOUTHERN TWIN
FALLS COUNTY. ACROSS THE MAGIC VALLEY LIGHT TO MODERATE AMOUNTS AT
TIMES THROUGH THURSDAY MORNING...ALONG WITH TEMPERATURES REMAINING
BELOW FREEZING...WILL KEEP WINTRY CONDITIONS GOING FOR THIS
AFTERNOON/S AND EARLY THURSDAY MORNING/S COMMUTES. SO WILL EXPAND
THE WINTER WEATHER ADVISORY WESTWARD MAINLY FOR THE SECOND IMPULSE
AND EXTEND THE MAGIC VALLEYS HEADLINE FOR SNOW LATE TODAY AND
AGAIN VERY EARLY THURSDAY. MUCH COLDER LOWS ARE STILL ON TRACK FOR
THURSDAY NIGHT AS THE SECOND SYSTEM EXITS AND LOCALLY BREEZY WINDS
THURSDAY AFTERNOON ABATE. COOL BUT MOSTLY DRY NORTH FLOW FRIDAY
WILL KEEP HIGHS NEAR TO BELOW SEASONAL NORMS AND MOISTURE LIMITED
TO CLOUDS MAINLY IN THE MORNING AS SKIES CLEAR WITH AN APPROACHING
RIDGE. ONE EXCEPTION COULD BE LINGERING STRATUS UNDER A RIDGE BUT
FOR NOW FORECAST SOUNDINGS BREAK US OUT AROUND 21Z/2 PM MST.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...UPPER LEVEL RIDGING
OVER THE AREA FRIDAY NIGHT WILL GIVE WAY TO AN INCOMING PACIFIC
STORM OVER THE WEEKEND. THIS INCOMING TROUGH LOOKS TO SPLIT AROUND
THE INTERMOUNTAIN WEST...THOUGH THE EXTENDED MODELS DIFFER GREATLY
ON THE DEGREE OF SPLITTING. ANY PRECIPITATION WITH THIS SYSTEM
WILL BE LIGHT AND SNOW AT ALL LOCATIONS...WITH THE HIGHER TERRAIN
BEING FAVORED. BY MONDAY A POSITIVELY TILTED RIDGE OF HIGH
PRESSURE WILL BUILD IN OVER THE AREA...A RIDGE OF GREATER
AMPLITUDE THAN WE HAVE SEEN IN QUITE SOME TIME. CLEARING SKIES
COMBINED WITH SNOW COVER AT THE SURFACE AND LIGHT WINDS COULD
CREATE VALLEY INVERSIONS FOR THE MIDDLE OF NEXT WEEK. TEMPERATURES
LOOK TO BE AT OR BELOW NORMAL VALUES THROUGH THE PERIOD.

&&

.AVIATION...WIDESPREAD LOW VFR/MVFR CEILINGS AND MOUNTAIN
OBSCURATION...AND AREAS OF LIGHT SNOW WITH LOCAL MVFR
VISIBILITIES WILL CONTINUE TODAY. PRECIPITATION WILL TAPER OFF
LATE TONIGHT FROM THE WEST...BUT EXPECT AREAS OF MVFR STRATUS
TO PERSIST AND PATCHES OF IFR VALLEY FOG TO DEVELOP AFTER 06Z.
SURFACE WINDS...MAINLY WEST 5-10 KTS. LIGHT AND VARIABLE WINDS
ALOFT...BECOMING NNW AFTER 00Z UP TO 20 KTS AT 10K FEET
MSL.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY UNTIL 11 AM MST THURSDAY IDZ016-030.
     WINTER WEATHER ADVISORY UNTIL 11 AM MST THURSDAY IDZ015-029.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...VM
LONG TERM....CB/WH
AVIATION.....CB
Hazardous weather outlook, Dec 26, 11:11 AM MST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
1111 AM MST WED DEC 26 2012

IDZ016-030-271815-
WESTERN MAGIC VALLEY-SOUTHERN TWIN FALLS COUNTY-
1111 AM MST WED DEC 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT
PERIODS OF LIGHT SNOW WILL BRING WINTER DRIVING CONDITIONS TO
SOUTH CENTRAL IDAHO INTO THIS EVENING. EXPECT NEW SNOW AMOUNTS
RANGING FROM ONE TO THREE INCHES ACROSS THE WESTERN MAGIC VALLEY
AND SOUTHERN TWIN FALLS COUNTY THROUGH MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DECREASING SNOW SHOWERS THURSDAY WITH HIGH TEMPERATURES BARELY
ABOVE FREEZING WILL LIMIT SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ012-014-015-029-ORZ061-063-064-271815-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-HARNEY COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
1111 AM MST WED DEC 26 2012 /1011 AM PST WED DEC 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND SOUTHEAST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW SHOWERS WILL DECREASE OVER SOUTHEAST OREGON THIS AFTERNOON AND
FAR SOUTH WEST IDAHO BY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRIER BUT SEASONABLY COLD WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ011-013-028-033-ORZ062-271815-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-CAMAS PRAIRIE-
UPPER WEISER RIVER-BAKER COUNTY-
1111 AM MST WED DEC 26 2012 /1011 AM PST WED DEC 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO AND NORTHEAST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 26, 9:52 AM MST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BOISE ID
952 AM MST WED DEC 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             6 NNW CALDWELL          43.74N 116.72W
12/26/2012  M1.0 INCH        CANYON             ID   NWS EMPLOYEE

            LAST 24 HOURS.

&&

JSMITH
Local storm report, Dec 26, 11:25 AM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
1125 AM MST WED DEC 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             BASQUE STATION          42.41N 117.86W
12/26/2012  E1.0 INCH        MALHEUR            OR   DEPT OF HIGHWAYS

            BLOWING AND DRIFT SNOW.

0600 AM     SNOW             JORDAN VALLEY           42.98N 117.05W
12/26/2012  E1.0 INCH        MALHEUR            OR   DEPT OF HIGHWAYS

            BLOWING AND DRIFTING SNOW.

0700 AM     SNOW             5 S MERIDIAN            43.54N 116.40W
12/26/2012  E0.2 INCH        ADA                ID   NWS EMPLOYEE

            LAST 24 HOURS.

0700 AM     SNOW             6 SW BOISE              43.55N 116.31W
12/26/2012  M0.3 INCH        ADA                ID   COCORAHS

            LAST 24 HOURS.

0700 AM     SNOW             EMMETT                  43.87N 116.49W
12/26/2012  M0.3 INCH        GEM                ID   CO-OP OBSERVER

            LAST 24 HOURS.

0700 AM     SNOW             5 NE BOISE              43.66N 116.16W
12/26/2012  M0.1 INCH        ADA                ID   COCORAHS

            LAST 24 HOURS.

0730 AM     SNOW             ENE MIDDLETON           43.71N 116.62W
12/26/2012  M0.8 INCH        CANYON             ID   COCORAHS

            LAST 24 HOURS.

0800 AM     SNOW             2 NNE BOISE             43.63N 116.21W
12/26/2012  M0.0 INCH        ADA                ID   COCORAHS

            LAST 24 HOURS.

0800 AM     SNOW             7 N BOISE               43.71N 116.23W
12/26/2012  M0.2 INCH        ADA                ID   CO-OP OBSERVER

            LAST 24 HOURS.

0800 AM     SNOW             OWYHEE DAM              43.64N 117.24W
12/26/2012  M2.0 INCH        MALHEUR            OR   CO-OP OBSERVER

            LAST 24 HOURS.

0800 AM     SNOW             PARMA                   43.79N 116.94W
12/26/2012  E0.3 INCH        CANYON             ID   UNKNOWN

            ESTIMATED FROM WEB CAM LAST 24 HOURS.

0800 AM     SNOW             9 SSE MCCALL            44.79N 116.04W
12/26/2012  M0.5 INCH        VALLEY             ID   COCORAHS

            LAST 24 HOURS.

0800 AM     SNOW             2 N MERIDIAN            43.64N 116.40W
12/26/2012  E1.0 INCH        ADA                ID   UNKNOWN

            PUBLIC REPORT.

0800 AM     SNOW             8 NNW BOISE             43.71N 116.29W
12/26/2012  M0.1 INCH        ADA                ID   COCORAHS

            LAST 24 HOURS.

0830 AM     SNOW             5 WSW BOISE             43.58N 116.31W
12/26/2012  M0.3 INCH        ADA                ID   NWS EMPLOYEE

            LAST 24 HOURS.

0830 AM     SNOW             16 SSE JORDAN VALLEY    42.76N 116.93W
12/26/2012  M2.0 INCH        OWYHEE             ID   MESONET

            SOUTH MOUNTAIN SNOTEL AT 6340 FEET. LAST 24 HOURS.

0830 AM     SNOW             35 NW BURNS             43.94N 119.56W
12/26/2012  M3.0 INCH        HARNEY             OR   MESONET

            SNOW MOUNTAIN SNOTEL AT 6220 FEET. LAST 24 HOURS.

0830 AM     SNOW             5 WNW ANTLERS FOREST SE 44.67N 118.37W
12/26/2012  M4.0 INCH        BAKER              OR   MESONET

            TIPTON SNOTEL AT 5400 FEET. LAST 24 HOURS

0830 AM     SNOW             16 N ANDREWS            42.70N 118.62W
12/26/2012  M8.0 INCH        HARNEY             OR   MESONET

            FISH CREEK SNOTEL AT 7900 FEET. LAST 24 HOURS.

0830 AM     SNOW             5 NW BOISE              43.65N 116.30W
12/26/2012  E0.4 INCH        ADA                ID   UNKNOWN

            PUBLIC REPORT.

0840 AM     SNOW             4 WSW TWIN FALLS        42.54N 114.54W
12/26/2012  M2.3 INCH        TWIN FALLS         ID   COCORAHS

            LAST 24 HOURS.

0900 AM     SNOW             10 N COUNCIL            44.87N 116.43W
12/26/2012  M0.8 INCH        ADAMS              ID   TRAINED SPOTTER

            LAST 24 HOURS.

0904 AM     SNOW             2 NNW TWIN FALLS        42.59N 114.48W
12/26/2012  E1.0 INCH        TWIN FALLS         ID   UNKNOWN

            CANYON RIDGE HIGH SCHOOL

0921 AM     SNOW             KIMBERLY                42.53N 114.36W
12/26/2012  E1.0 INCH        TWIN FALLS         ID   UNKNOWN

            PUBLIC REPORT. STILL SNOWING.

0930 AM     SNOW             4 SSW BOISE             43.55N 116.26W
12/26/2012  E0.5 INCH        ADA                ID   UNKNOWN

            PUBLIC REPORT.

0930 AM     SNOW             2 S MAGIC VALLEY REGION 42.46N 114.49W
12/26/2012  M1.0 INCH        TWIN FALLS         ID   OTHER FEDERAL

            MAGIC VALLEY REGIONAL AIRPORT REPORTING AN INCH OF SNOW
            SINCE 9 PM 12/25.

0945 AM     SNOW             3 SW MAGIC VALLEY REGIO 42.45N 114.53W
12/26/2012  E0.5 INCH        TWIN FALLS         ID   UNKNOWN

            PUBLIC REPORT. OVERNIGHT TOTAL. STILL SNOWING.

0945 AM     SNOW             JEROME                  42.73N 114.52W
12/26/2012  E1.0 INCH        JEROME             ID   UNKNOWN

            PUBLIC REPORT.

0945 AM     SNOW             ENE JEROME              42.73N 114.51W
12/26/2012  E1.5 INCH        JEROME             ID   UNKNOWN

            PUBLIC REPORT.

0945 AM     SNOW             1 W TWIN FALLS          42.56N 114.48W
12/26/2012  E3.0 INCH        TWIN FALLS         ID   UNKNOWN

            PUBLIC REPORT. 2 TO 3 INCHES AND STILL SNOWING.

0945 AM     SNOW             HAZELTON                42.59N 114.13W
12/26/2012  E1.0 INCH        JEROME             ID   UNKNOWN

            PUBLIC REPORT. OVER AN INCH AND STILL SNOWING.

0951 AM     HEAVY SNOW       1 NW LAWEN              43.46N 118.81W
12/26/2012  M5.0 INCH        HARNEY             OR   TRAINED SPOTTER

            FROM 8 A.M. DEC. 25 TO 8 A.M. DEC.26 FIVE INCHES OF SNOW.
            AS OF THIS EXACT TIME A VERY VERY FINE SNOW IS FALLING.

1016 AM     SNOW             BUHL                    42.60N 114.76W
12/26/2012  E2.0 INCH        TWIN FALLS         ID   UNKNOWN

            PUBLIC REPORT. STILL SNOWING.

1035 AM     SNOW             4 SW BOISE              43.56N 116.27W
12/26/2012  E1.0 INCH        ADA                ID   UNKNOWN

            PUBLIC REPORT.

1108 AM     SNOW             2 NE TWIN FALLS         42.58N 114.44W
12/26/2012  E2.0 INCH        TWIN FALLS         ID   UNKNOWN

            PUBLIC REPORT.

1113 AM     SNOW             VALE                    43.98N 117.24W
12/26/2012  E2.0 INCH        MALHEUR            OR   UNKNOWN

            PUBLIC REPORT. STILL SNOWING.

0900 AM     SNOW             SSW YELLOW PINE         44.90N 115.48W
12/26/2012  M0.0 INCH        VALLEY             ID   COCORAHS

            LAST 24 HOURS..

&&

JSMITH
Local storm report, Dec 26, 12:17 PM MST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
1217 PM MST WED DEC 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             KUNA                    43.49N 116.42W
12/26/2012  E0.8 INCH        ADA                ID   NWS EMPLOYEE

            LAST 24 HOURS.

0900 AM     HEAVY SNOW       ESE UNITY DAM           44.50N 118.18W
12/26/2012  M4.5 INCH        BAKER              OR   COCORAHS

            LAST 24 HOURS.

0900 AM     SNOW             2 NW GARDEN VALLEY      44.12N 115.99W
12/26/2012  M0.2 INCH        BOISE              ID   COCORAHS

            LAST 24 HOURS.

&&

JSMITH
Local storm report, Dec 26, 2:34 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
234 PM MST WED DEC 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       DREWSEY                 43.80N 118.38W
12/26/2012  M8.0 INCH        HARNEY             OR   CO-OP OBSERVER

            TOTAL SNOWFALL ENDING 700 AM PST.

0100 PM     SNOW             MCCALL                  44.91N 116.11W
12/26/2012  M1.5 INCH        VALLEY             ID   CO-OP OBSERVER

            TOTAL SNOWFALL ENDING 100 PM MST.

0105 PM     SNOW             MCCALL                  44.91N 116.11W
12/26/2012  E1.0 INCH        VALLEY             ID   UNKNOWN

            PUBLIC REPORT.

0202 PM     SNOW             2 NW MERIDIAN           43.63N 116.43W
12/26/2012  M0.4 INCH        ADA                ID   TRAINED SPOTTER

            LAST 24 HOURS.

&&

JSMITH
Local storm report, Dec 26, 2:36 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BOISE ID
236 PM MST WED DEC 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     SNOW             KUNA                    43.49N 116.42W
12/26/2012  E1.5 INCH        ADA                ID   NWS EMPLOYEE

            LAST 24 HOURS.

&&

JSMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Twin Falls County

When
December 26, 3:00 PM MST to December 27, 3:00 AM MST
Where
Southern Twin Falls County forecast zone
Reported by
Law Enforcement
Coordinates
42.356, -114.667 (the zone’s center; the record gives no point)

The Twin Falls Sheriff's office reported 4 to 6 inches of snow fell around Rogerson and along U. S. Highway 93 to the Nevada border.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422742.